We exist to improve the lives
of everyone affected by epilepsy

Charity urges caution over drug-switching

22 January, 2008

The charity Epilepsy Action has urged
caution over calls for GPs to prescribe generic versions of drugs
rather than branded ones.

The
Commons public accounts committee - a cross party group of MPs - has
suggested that switching to the use of more generic drugs would save
money as part of NHS spending on prescriptions.

However,
in the case of epilepsy, there is significant and compelling anecdotal
evidence from clinicians and patients to indicate that a number of
people experience difficulties in the management of their condition
when switching from a different version of an anti-epileptic drug (AED).

In
a survey conducted by Epilepsy Action, a third of the respondents had
been given a different version or brand of their regular AED and, of
those, nearly a quarter stated that they had experienced an increase in
seizures as a result. Twenty four per cent of respondents reported that
they had received ‘mixed bundles' of different versions of their AED at
any one time.

Simon
Wigglesworth, deputy chief executive of Epilepsy Action, said: "Until
strong evidence is available that switching brands is shown not to be
detrimental to people with epilepsy, then the formulation or brand of
AED someone is prescribed should not be changed unless it can be shown
that it is safe to do so.

"We
can understand why the Commons public accounts committee has suggested
that, in terms of saving money, GPs should use more generic drugs
rather than branded ones. However, the potential negative effects a
change in AEDs could have on someone with epilepsy far outweigh the
difference that may be saved by prescribing other versions of their
medication."

An
increase in seizures can have devastating effects for people with
epilepsy. Someone who has previously had their epilepsy under control
may suddenly find their driving licence revoked or their job and
schooling affected. Poorly controlled epilepsy can also increase the
risk of premature death.

The
increase in seizures and side-effects is linked to switching between
different manufacturers' products, being given mixed bundles of drugs,
and the growing practice of importing drugs intended for other
countries (parallel importing).